Extreme emotions: meds or chiari?

Hi everyone,

I found out I have a chiari malformation as well as hydrocephalus due to aqueductal stenosis. I am in my late 20s and work as an ICU nurse. I joined this group so that I learn more about this condition and hear about your experience with it.

I have had migraines occasionally since early childhood, but after having a mild case of Covid in December of 2020, I started to have almost daily migraines that were so severe I was projectile vomiting. I also started experiencing heart palpitations and dizziness, but my cardiac workup was negative. I went to see a neurologist in July, and he ordered an MRI. He also put me on nortriptyline for the migraines, and it was quite effective at controlling my pain. However, around the time I started taking the nortriptyline, I started to have mood swings. I have always been calm and slow to speak, and not one to lose my temper. But all of the sudden, I would get so angry at minor triggers that I was almost seeing red. After I realized what was going on, I tapered off the nortriptyline. I have been off it for three weeks now, but my emotions are worse than ever. I still get angry, although I am aware of the problem and am sometimes able to stop myself before I fly off the handle. But I also get horribly anxious to the point of having panic attacks (I hadn’t had one in 7 years but now they’re back,) depressed, and overwhelmingly sad. I cry at least five times a day, over the smallest things. Whatever emotion I feel, I experience it at 10x the level that I normally would.

Has anyone else experienced extreme emotions as a result of chiari? I really thought the nortriptyline was causing it, but now I am worried because my emotions have only gotten more intense since I stopped taking it. I’m wondering if my condition is just simply progressing. I would love to hear about your experiences with these symptoms. Thank you!

Hey Amy,
I too have hydrocephalus. It took many years for me to eventually get a diagnosis and initially I was told it was stenosis (or a narrowing of the aqueduct). They inserted a shunt, which drained the excess fluid, then they found that there was a growth causing the blockage and it was not a stenosis at all.

I was trialled on all sorts of meds, nortriptyline being one of them. Ohh just YUCK, my mind was in a constant fog and my temper was on a hair trigger. Little things would set me off and then later I’d feel so embarrassed. I was having really high high’s and then really low low’s. I tried to stop the medication cold turkey. This sent me into a down ward spiral, I decided to ration myself down off the meds slowly rather than stopping cold turkey and for me, this seemed to help.

Now, I have to say here I am NOT a dr and when it comes to changing or altering medications, these must be discussed with your prescribing dr. There are a lot of variables that need to be taken into consideration in prescribing medications especially when there is an underlaying condition.

Any neurological diagnosis can have an impact physically, psychologically and emotionally. And everybody’s reaction to it all can be very individual. There is no set ‘level’ of impact, for some people it can be minimal, but for some it can be a real rollercoaster. My symptoms vary daily, I just never know what today will throw at me, I just have to be prepared to manage it all.

That thing within our skull (our brain) is like our body’s computer CPU (Central Processing Unit). Small changes in our head can have some HUGE flow on effects, I relate it to opening your computer case and throwing in a handful of alfoil flakes. The computer would have short circuits all over the system and that’s if it ever worked properly again at all.

Trying to deal with it all is no easy task and anybody who tells you its simple, have simply never been here. We know this because we live it too, so come talk to us.

Merl from the Modsupport Team

1 Like

Hello and welcome to this support group. Everyone’s journey is different, so I find sharing my experience and whatever anyone takes from that is up to them seems helpful. I had migraines since I was 14, my parents took me to doctors, but unfortunately never a neurologist. I saw one when I was in my mid 20s. Started topamax and they stopped. I did find out at that I had chiari but they didn’t make a big deal out of it. Long story short, here I am 40, and I am very symptomatic. Dizzy, in pain, walking into walls ect. ER cat scan report States its likely chiari malformation. I saw a neurosurgeon he said I had aqueductal stenosis but referred me to a different neurosurgeon(I chose from research of what doctor specialized in chiari malformation decompression). I had decompression surgery 2 years ago, and that neurosurgeon said I DIDN’T have aqueductal stenosis (Get second opinion) I went 5 hours away for my surgery. It was the best decision of my life!!! I’m not symptom free, but I am so much better. I am actually in nursing school! Also something I want to share is I tried going off of the topamax about year after my surgery to see if I could be without it and within a month I had a massive migraine. They’re two separate issues for me. Chiari isnt causing my migraines. Most importantly csf flow has been restored and stopped symptom progression. I hope you get answers and find relief. You can do this!

2 Likes

Hi there!

I was diagnosed with Chiari type 1 in February of this year and had decompression surgery in June. Your description of your mood swings was spot on for how I was! I have always been so calm, patient and understanding but as my symptoms progressed I genuinely became unbearable to be around. It got to where my bf of 5 years almost broke up with me numerous times because my anger was out of control. Once I had my surgery the anger issue was immediately resolved, my depression was/is manageable & my anxiety is much better now (though I did start seeing a psychologist for that and doing what he recommends to ‘retrain my brain’).

During the height of my symptoms and anger my bf and I started seeing a counselor who used to be an OT and he said it was normal and understandable for the mood swings when the cerebellum controls so much of our day to day activities. But I never got a direct answer from any Dr why it caused my anger to be so severe, especially since I wasn’t on any medications other than muscle relaxers or pain meds that I only took occasionally since they didn’t help.

Im 3 months post op and I returned to work (911 operator) at 2 months post op. Since returning to work I’ve experience daily headaches and migraines which had completely left after my surgery so i’m sure I rushed going back to work lol BUT my primary just offered to put me on notriptyline for the headaches yesterday and I’m extremely nervous to start! It’s only 10mg and I can choose between that or 40mg of propranolol until I see my neurologist in December. Im still reading and doing research on the two because like you, I feel like my emotions are still so… fragile? Right now! I don’t want to set them off or trigger anything unintentionally. But after reading your post and seeing how similar our mood swings were maybe that’s more of a chiari side effect than medicine! If I start notriptyline I will definitely report back! It could be a cool experiment hahaha

1 Like

Hi everyone, thank you so much for your responses! It’s so good to know I’m not alone. Sometimes I feel like I’m going a little crazy. It’s been hard pinpointing the cause of my symptoms because of all the changing variables. Bacree, I’m interested to see how the nortriptyline works out for you! On the plus side, it really helped with my migraines

1 Like

ABSOLUTELY!!!
Some people use a common scientific theory of A+B=C or Symptom ‘A’ + Symptom ‘B’ = Diagnosis, but when it comes to the brain that’s all way too simple. For me it’s more like A+B-CxD/E√F… and each and everyone of them is variable daily (and often hourly).

No, you’re not crazy. And if you are, you’re just as crazy as the rest of us.
I’ve found that often the medicos question our symptoms, which then makes us question ourselves ie “Is this REALLY happening?” I feel that sometimes this is a ploy because if we’re questioning ourselves we aren’t questioning them. They HATE being questioned.

Merl from the Modsupport Team